Massachusetts Cop Forum banner
1 - 1 of 1 Posts

·
Registered
Joined
·
4,433 Posts
Discussion Starter · #1 ·
Officer Safety - Caution - Drug Test Kit

Subject: OFFICER SAFETY ISSUE - Herion Field Test Injures Officer



OFFICER SAFETY ISSUE


On Tuesday evening, May 20, 2008 Detective Palmieri was using a NARCOPOUCH 924 Test Kit to test a packaged brown powder substance suspected to be Heroin. While using the test kit, some type of unexpected chemical reaction took place causing the test kit (pouch) to explode (the top plastic security clip came off) and the chemicals contained within the test kit sprayed Detective Palmieri in the face. He was taken to Bradley Memorial Hospital and treated for chemical burns. As another detective was later disposing this same test kit, some of the chemicals made contact with his shirt and pants, burning holes through them.
Later this same evening, Officer DiBattista was utilizing another NARCOPOUCH 924 Test Kit to test a packaged brown powder substance also suspected to be Heroin. He has a similar experience but thankfully he was not struck by the chemicals from within the test kit.


On this date I made contact with a representative of ODV/An Armor Holding Company that produces/distributes NARCOPOUCH 924 Test Kits. He stated that he had been contacted the previous night by the Connecticut Poison Control Center with regard to the incident involving Detective Palmieri. This representative stated that he is aware of similar incidents happening around the Country, mainly on the West Coast. He stated that in many of the incidents, the suspected brown powder (that looks very similar to Heroin) but in fact is a chemical called TAPT, which is a peroxide based chemical. He further stated that when this substance reacts with the chemicals within the test kits there is an unexpected chemical reaction that can cause the top plastic security clip to "shoot off" or the corners of the test kit to "blow out" and the contents to be sprayed out, possibly causing injury to the Officer using the test kit or others nearby. (The remaining substances from the Southington Incident is being sent to the Connecticut State Police Forensic Laboratory for examination and identification).
The representative "suggested" that if you suspect any brown powder substance of not being Heroin, that you FIRST conduct a preliminary test using a 902 Kit. He stated that using a 902 Kit, if the suspected powder is Heroin, the results will show a PURPLE colored reaction. Then and only then should you follow up using the NARCOPOUCH 924 Test Kit. If you do NOT get a PURPLE reaction from the first test (902) do NOT use the 924 Test Kit.


He further suggested that when using the NARCOPOUCH 924 Test Kits for Heroin that after you place the suspected powder into the test kit that you do NOT put the top plastic security clip back onto the kit but rather that you fold the kit at the desired fold and hold it closed with the opening away from you. He stated that if there is going to be a chemical reaction, by NOT having the top plastic security clip in place it will allow the gases to release easier and hopefully not cause as violent of an explosion. We will be obtaining some type of Face Shields that will be placed in the evidence lab and it is suggested that when testing any suspected Heroin that you use the Face Shields and gloves.
 
1 - 1 of 1 Posts
Top